Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 211, NWS Aberdeen, SD

September 12, 2005Codington County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 12, 2005, 5:40 PM CDT for Codington County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2005, 5:40 PM CDT (22:40 UTC)
Expired
Sep 12, 2005, 6:45 PM CDT
In force
65 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Codington County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:30 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 12, 2:30 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT MON SEP 12 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
MAIN CONCERNS IN THE SHORT RANGE ARE PCPN TNT.  ONE DECENT WAVE/TROF
LIFTING DUE NORTH ACROSS CWA ATMT.  MEANWHILE ANOTHER FORECAST TO
LIFT ACROSS STATE LATE TONIGHT.  PRESENTLY LL BOUNDARY EXTENDS FROM
WC MN SOUTHWEST INTO SC SD.  SFC BASED INDICES OFF LAPS INDICATE A
MOIST AND UNSTABLE AIRMASS WITH LITTLE CAP OVER SOUTHEAST SOUTH
DAKOTA. OVER MY CWA REMAINS ONLY MILDLY UNSTABLE AND LATEST NAM
SUGGESTS THAT MUCAPES DONT CLIMB MUCH ACROSS CWA INTO THIS EVENING.
HOWEVER STILL PLENTY OF SHEAR TO WORK WITH ALONG AND JUST NORTH OF
THE BOUNDARY AND THUS A FEW SEVERE STORMS ARE STILL POSSIBLE...ALSO
MIGHT SEE SOME ADVECT NORTH INTO CWA OUT OF SOUTHERN SD THIS
EVENING.  DRIER AND COOLER AIR FILTERS SOUTH INTO THE REGION FOR
TUESDAY AND WEDNESDAY.  HOWEVER MIGHT SEE ISOLATED INSTABILITY
SHOWERS ON TUESDAY AFTERNOON AND EARLY EVENING AS COLD AIR AROUND H7
FILTERS ACROSS FORECAST AREA AND H85-H5 LAPSE RATES STEEPEN UP.
THIS ACTIVITY SHOULD DIE QUICKLY WITH LOSS OF DIABATIC HEATING
TUESDAY EVENING.  WEDNESDAY SHOULD BE NICE DAY.  WED NIGHT THROUGH
THURSDAY IS WHERE FORECAST GETS A LITTLE TRICKIER.  GFS AND NAM BOTH
NOW HINT AT MAINLY NOCTURNAL ACTIVITY WITH DEVELOPMENT OF LLJ BOTH
NIGHTS AS S/WS ALOFT PASS OVER THE REGION IN QUICK MID LEVEL FLOW.

.LONG TERM...FRIDAY THROUGH MONDAY
FORECAST CHALLENGES INCLUDE FLOW PATTERN EVOLUTION/TRENDS AND
TEMPS/PRECIP.

DEPENDING ON WHICH FLOW PATTERN TRANSPIRES WILL MAKE A BIG
DIFFERENCE IN PRECIP CHANCES AND TEMPS. LATEST GFS AND EC TRENDS
SUGGEST LARGE POLAR VORTEX NORTH OF HUDSON BAY WILL INFLUENCE THE
FLOW PATTERN OVER THIS CWA AT THE START OF THE PERIOD WITH FAST
ZONAL FLOW OVERHEAD. TEMPERATURE FORECAST DAY 4 SHOULD BE NEAR
SEASONAL NORMS...BUT AS UPPER LEVEL ENERGY SLIDES SOUTH ALONG
BRITISH COLUMBIA COAST AND MAKES A TURN EASTWARD ACROSS THE PAC
NW...SHOULD SEE SOME HEIGHT RISES ACROSS THIS FORECAST AREA...ALONG
WITH SOME WAA FOR LIGHT FRIDAY INTO SATURDAY. MODELS HAVING TROUBLE
RESOLVING THE FLOW PATTERN FROM THAT POINT ON. ONE DATA SET OF
SOLUTIONS RECENTLY PRODUCED A RATHER PROGRESSIVE PUSH OF THIS UPPER
LEVEL ENERGY ACROSS NORTHERN PLAINS BY SUNDAY NIGHT...WITH WARM AIR
STICKING AROUND CLEAR THROUGH SUNDAY...BEFORE A COLD FROPA AND CAA
SET UP ON MONDAY. ANOTHER DATA SET OF SOLUTIONS SETS UP THIS PAC NW
UPPER LOW SOUTH OF AN UPPER LEVEL RIDGE /A REX BLOCK PATTERN/ AND
SLOWS THE EASTWARD PROGRESSION OF THE SYSTEM WAY DOWN...WHILE
ALLOWING ENERGY OVER WESTERN CANADA TO RIDE DOWN THE BACK SIDE OF
THE UPPER RIDGE...DRAGGING A COLD FRONT ACROSS THIS FORECAST AREA BY
SUNDAY MORNING...RESULTING IN COOLER CONDITIONS FOR BOTH SUNDAY AND
MONDAY. FOR NOW...WITH BOTH THE GFS AND EC FLIP-FLOPPING BETWEEN
THESE AFOREMENTIONED SOLUTIONS HAVE OPTED TO LEAVE EXTENDED PERIODS
DRY...AND BLEND SUNDAY INTO COOLER OVER THE NORTHEAST CWA AND WARMER
OVER THE SOUTHWEST...WHICH WAS THE PREFERRED APPROACH IN HPC
GUIDANCE TODAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/ALD
Hazardous weather outlook, Sep 12, 5:32 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT MON SEP 12 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-131045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
532 AM CDT MON SEP 12 2005 /432 AM MDT MON SEP 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ALONG A LINE FROM PIERRE TO WATERTOWN WILL
MOVE NORTH VERY EARLY THIS MORNING. THIS ACTIVITY WILL CONTINUE
TO MOVE NORTH OVER THE NEXT SEVERAL HOURS...PRODUCING BRIEF HEAVY
RAIN...FREQUENT LIGHTNING...AND POSSIBLY SOME SMALL HAIL. MORE
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY ACROSS
EASTERN SOUTH DAKOTA WITH LIGHTNING AND HAIL BEING THE MAIN
THREATS. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE
AREA. TONIGHT ANOTHER DISTURBANCE WILL MOVE INTO THE WESTERN
DAKOTAS. THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH
DAKOTA WITH LIGHTNING BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS EXISTS FOR WEDNESDAY NIGHT WITH
LIGHTNING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON...MAINLY
SOUTH OF A LINE FROM PIERRE TO SUMMIT.

TMT

In the hours before

Special weather statement, Sep 12, 3:41 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT MON SEP 12 2005

SDZ018>023-130200-
CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-SPINK-
341 PM CDT MON SEP 12 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 778 IN
EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN SOUTH DAKOTA THIS WATCH INCLUDES 6 COUNTIES

IN NORTHEAST SOUTH DAKOTA

CLARK... CODINGTON... DEUEL...
GRANT... HAMLIN... SPINK...

THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE...
MILBANK...REDFIELD AND WATERTOWN.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:21 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman39 min
Sep 12, 5:24 PM CDTSevere Thunderstorm WarningABRDeuel66 min
Sep 12, 5:49 PM CDTSevere Thunderstorm WarningABRHamlin56 min
Sep 12, 6:43 PM CDTTornado WarningABRDeuel32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.